High Wind, Yoakum
- When
- February 23, 3:00 AM CST
- Where
- Yoakum forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
On the heels of overnight showers and thunderstorms across the western South Plains and southwest Panhandle with even a narrow band of light snow falling later in northern Bailey County, a strong Pacific front plowed east before daybreak. A few high wind gusts accompanied this frontal passage, but the widespread high wind event moved into high gear around 9 AM with many locations registering…
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the heels of overnight showers and thunderstorms across the western South Plains and southwest Panhandle with even a narrow band of light snow falling later in northern Bailey County, a strong Pacific front plowed east before daybreak. A few high wind gusts accompanied this frontal passage, but the widespread high wind event moved into high gear around 9 AM with many locations registering sustained winds of 40 mph or more, with frequent gusts of 50 to 60 mph. Fortunately, the parent upper low moved out of the Panhandle by midday and prevented what could have been an all-day wind and much worse dust event. Still, the three to four hours of high winds dealt a number of impacts to the region including sporadic power outages, minor structural damage, some downed tree limbs, and widespread blowing dust that reduced visibility in most areas to 3 to 5 miles for about two hours. Some locales saw dust storm conditions (visibility below 1/4 mile with strong winds) just before the noon hour, but this was not widespread enough to meet dust storm warning criteria. At one point, all westbound lanes of the South Loop in Lubbock at Quaker Avenue were closed due to a fallen power line on the road. Despite the high winds and dry vegetation, wildfire potential was curbed by relatively cool and moist conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 23, 2:57 AM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 257 AM CST Sat Feb 23 2019 .DISCUSSION... Already intense upper low centered near Clines Corner, New Mexico will cross the northern Texas Panhandle between daybreak and 10 am, deepening another 30 meters or so at the 500 millibar level. This will further tighten the height gradients leading to a likely high wind event for our area. The 700 millibar gradient of 100 meters or higher in about 200 nautical miles supports high winds of 40+ mph and 60 to 65 mph gusts which is fairly close as well to our MOS guidance wind speeds, and are favored in this pattern. Winds should peak close to midday then gradually diminish. Temperatures will cool slightly today as winds veer more to the northwest behind the Pacific cold front. Expect plenty of dust though with some cooling its always difficult to anticipate how low visibilities from the dust will be. We continued most of the previous forecast regarding the high wind threat. This mornings stratus and fog should lift and clear out all areas by around daybreak. We are ending the Dense Fog Advisory with this issuance. Visibilities appear to be improving not only on the Caprock within the past hour, but also now over the Rolling Plains. Beyond, an extended period of near zonal westerly flow aloft is still expected. A mid week wave currently looks to have a little less amplitude than previous runs, but still may reflect as it crosses the area on Wednesday. Generally mild and dry expected to dominate along with breezy conditions. Might expect a modest cold front the end of the week if low pressure over the Pacific Northwest ejects into the Rockies, but solutions are increasingly out of phase with this wave by the end of the week so confidence is not high for a notable cold front. RMcQueen && .FIRE WEATHER... Very strong winds today bring an automatic risk of wildfire spread, though modest cooling will limit relative humidity lowering. Fuels also expected to remain mostly between the 50th and 74th percentiles for ERC. We have opted to issue a Red Flag Warning for Yoakum County in the southwestern South Plains where it appears strong wind and low humidity will overlap in addition to some of the highest ERC levels in this area. We are issuing a Fire Danger Statement for the entire remainder of the area because of the high winds. Winds should ease further early this evening as the upper low spins quickly into northern Missouri. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 6 AM this morning to 6 PM CST this evening for TXZ021>044. Red Flag Warning from 10 AM this morning to 6 PM CST this evening for TXZ039. && 05/99
Hazardous Weather Outlook National Weather Service Lubbock TX 934 PM CST Fri Feb 22 2019 TXZ021>044-231545- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 934 PM CST Fri Feb 22 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight Areas of fog will affect much of the region tonight, with areas of dense fog likely, particularly along and east of the Interstate 27 and Highway 87 Corridor. A Dense Fog Advisory is in effect along and east of a Tulia to Lubbock to Tahoka line until 3 am, and until 6 am for the southeast Texas Panhandle and northern Rolling Plains. In addition, a few strong thunderstorms with small hail and gusty outflow winds may develop overnight, generally northwest of a line from Levelland to Plainview to Silverton. .DAYS TWO THROUGH SEVEN...Saturday through Thursday High winds of 35 to 45 mph with some gusts near 65 mph are likely to overspread all of the region early Saturday before diminishing Saturday afternoon. A High Wind Warning is in effect for the entire outlook area from 6 AM until 6 PM. Blowing dust will also restrict visibility at times, mainly on the Caprock. These winds and low humidity in the southwest South Plains could also create critical wildfire conditions. A Fire Weather Watch remains in effect for much of the southwest South Plains Saturday afternoon.
The national radar mosaic for the moment the first event began.
16 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798214, 798220, 798217, 798219, 798222, 798227, 798231, 798223, 798226, 798232, 798230, 798216, 798228, 798225, 798233, 798218.